Walter Reed National Military Medical Center is examining how it mistakenly provided a Virginia woman with a potentially deadly heart stimulant instead of the Vitamin B12 injection she had been prescribed.
Sandy Dean, a spokeswoman for the Bethesda hospital complex, said the mix-up was an “isolated incident,” but said the pharmacists and staff technicians will be retrained on verifying prescriptions and that new protocols will be put in place to “ ensure patients receive the correct medication.”
The pharmacy at Walter Reed serves not only the facilities on the sprawling 243-acre Bethesda campus, Dean said, but also branch clinics throughout the Washington region.
Christiane Wiggins of King George, Va., said she discovered the potentially grievous switch on April 24.
Wiggins, who is 59 and married to a 30-year Army veteran, picked up the prescription from a clinic at a Navy installation in Dahlgren, Va., in early March. She took the drugs home, where they remained until her son, a former emergency medical technician, prepared to inject her last month.
The son, Christopher Wiggins, said the outer paper bag, the plastic bottle and enclosed paperwork all identified the drugs within as cyanocobalamin, a common synthetic form of Vitamin B12. Labels indicated the prescription had been processed at Walter Reed on Feb. 28.
But inside the plastic bottle, he said, were vials labeled atropine sulfate — a drug used intravenously to treat a low or stopped pulse. In smaller doses it is used in anesthetic treatments, while larger doses are used to counteract some strong poisons, including weaponized nerve gases.
Intravenous atropine, according to a federal pharmaceutical database, “is a highly potent drug and due care is essential to avoid overdosage,” which “may cause permanent damage or death, especially in children.”
Christopher Wiggins, who specialized in critical cardiac care during his time as an EMT, said he was shocked to find such a dangerous drug, typically administered only in clinical settings, in a take-home prescription bag.
“I looked at my mother and said, ‘I can’t give this to you — if I give this to you, I can kill you,’ ” he said.
Christiane Wiggins said she was in disbelief after her son explained the drug she had been given and its possible effects if injected: “I’m wondering, are there more out there? Are there other people who received atropine instead of B12?”
After alerting her doctor and the clinic, Wiggins said she received a phone call Friday from Lt. Col. Charlene L. Warren-Davis, the director of the outpatient pharmacy at Walter Reed. She apologized and pledged to investigate, Wiggins said.
Christopher Wiggins said Sunday that he plans to file a complaint with the Maryland Board of Pharmacy. The labels on the botched refill, he said, did not list a particular pharmacist responsible for filling it. He also said he has been in contact with the Drug Enforcement Administration.
Christiane Wiggins said she is thankful her son had medical training and was able to spot the discrepancy. “He is my guardian angel,” she said.
But she said she has has suffered from anxiety and lost sleep since the close call.
A refill of her B12 prescription will be ready for pickup in Dahlgren on Tuesday, Wiggins said: “Right now, I don’t even know if I want to go there. . . . I am so confused. I’m terrified.”